Michigan, 2014Damaging Winds in Michigan, July 1, 2014
July 1, 2014 · NWS GRR · 2 events in 2 counties and zones
Widespread wind damage occurred as a result of severe thunderstorms that moved across the I-94 corridor from Kalamazoo east to Jackson after midnight into the early morning hours of July 1st. Over 30,000 people lost power due to the storms and widespread wind damage near to south of I-94 included numerous downed trees, limbs, and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread wind damage occurred as a result of severe thunderstorms that moved across the I-94 corridor from Kalamazoo east to Jackson after midnight into the early morning hours of July 1st. Over 30,000 people lost power due to the storms and widespread wind damage near to south of I-94 included numerous downed trees, limbs, and power lines. A wind gust of 74 mph was measured at Brooks field in Calhoun county and a storm survey concluded that winds likely reached 80 to 90 mph near to northeast of Albion in Calhoun county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 30, 11:05 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 30, 11:05 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 AM EDT TUE JUL 1 2014
LATEST UPDATE...
MESOSCALE DISCUSSION
.MESOSCALE DISCUSSION...
ISSUED AT 1205 PM EDT MON JUL 1 2014
LINE OF CONVECTION ACROSS SOUTHERN LAKE MICHIGAN EXPECTED TO TRACK
ACROSS SOUTHERN FORECAST AREA NEXT COUPLE HOURS WITH POTENTIAL FOR
STRONG WINDS AND HEAVY RAINS. EXPECTING SEVERE THREAT TO BE
LIMITED TO ALONG AND SOUTH OF THE I-94 CORRIDOR WHERE THERE ALSO
COULD BE ALSO AN ISOLATED TORNADO THREAT AS SFC WINDS HAVE BACKED
SOUTHEAST IN WAKE OF PRIOR CONVECTION...ALLOWING FOR SOME LOCALLY
HIGHER STORM RELATIVE HELICITY.
FLOODING THREAT WILL ALSO BE MONITORED AS ABOUT AN INCH OF RAIN
FELL FROM THE PRIOR STORMS AND THIS LINE COULD DROP ANOTHER QUICK
INCH OR MORE.
&&
.SYNOPSIS...
ISSUED AT 250 PM EDT MON JUN 30 2014
SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE TONIGHT. MUCH
COOLER WEATHER TUESDAY THROUGH THURSDAY WITH A GRADUAL WARMUP
EXPECTED OVER THE WEEKEND.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM EDT MON JUN 30 2014
SEVERE WEATHER POTENTIAL TONIGHT THE FOCUS OF THE SHORT TERM WITH
ALL EYES ON STORMS OVER IOWA/NEBRASKA/WISCONSIN/ILLINOIS AND HOW
THEY MOVE TOWARD LOWER MICHIGAN. GREATEST POTENTIAL FOR LONG
LASTING STORMS WITH THE GREATEST RISK FOR WIDESPREAD WIND DAMAGE
REMAINS WEST AND SOUTH OF LAKE MICHIGAN. HOWEVER...A LOW LEVEL JET
OF UP TO 70 KNOTS NUDGES INTO THE STATE THIS EVENING KEEPING
ELEVATED OUR POTENTIAL FOR DAMAGING WIND STORMS IN THE FORM OF A
SQUALL LINE AND POSSIBLY A BRIEF WEAK TORNADO.
INSTABILITY AND WIND SHEAR INTO THE NIGHT SUPPORTS STORM MAINTENANCE
IN LOWER MICHIGAN...ESPECIALLY IN FAR SOUTHWESTER PART OF THE STATE
THOUGH ALL OF LOWER MICHIGAN IS AT RISK FOR SEVERE STORMS TONIGHT.
GETTING PAST PEAK HEATING AND WELL INTO THE NIGHTTIME HOURS BEFORE
STORMS WORK IN COULD HELP TO LIMIT HOW STRONG STORMS ARE WHEN THEY
REACH LOWER MICHIGAN.
CURRENT TIMING OF THE STORMS WOULD SUGGEST THAT 8PM WOULD BE THE
EARLIEST THE MAIN STORMS WOULD ARRIVE AND QUITE POSSIBLY AFTER 10PM.
MODELS FAVOR THE LATER TIMING...BUT TYPICALLY THESE TYPE OF STORMS
MOVE FASTER THAN EXPECTED...SO 8PM COULD BE A REASONABLE STARTING
TIME FOR STORMS APPROACHING THE LAKE MICHIGAN SHORE. PROGRESSIVE
MOVEMENT OF STORMS APPEAR LIKELY...MEANING THEY SHOULD MOVE OUT
PRETTY QUICKLY. STORMS WILL NOT AFFECT MANY LOCATIONS UNTIL AFTER
FOLKS TYPICALLY GO TO SLEEP FOR THE NIGHT.
BEYOND TONIGHT...A PRETTY QUIET REMAINDER OF THE SHORT TERM WITH
ONLY A FEW CHANCES FOR LIGHT SHOWERS TUESDAY AND WEDNESDAY
AFTERNOONS/EVENINGS. TEMPERATURES TO BE MUCH COOLER WITH AFTERNOON
HIGHS RIGHT AROUND 70 BOTH TUESDAY AND WEDNESDAY.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 250 PM EDT MON JUN 30 2014
MOST OF THE LONG TERM PERIOD LOOKS FAIRLY DRY AND MILD ACROSS SW
LOWER MICHIGAN. WE WILL SEE THE MID WEEK TROUGH LIFTING OUT OF THE
AREA ON THU. WE WILL SEE A BROAD UPPER RIDGE SLOWLY BUILD TOWARD THE
AREA FROM THU RIGHT ON INTO SUN. THIS RIDGE WILL LIKELY BE SLOW TO
MOVE WITH BROAD TROUGHING OVER THE ERN PACIFIC AND A POSSIBLE
TROPICAL SYSTEM MOVING NORTH JUST OFF OF THE EAST U.S. COAST. COOL
TEMPS FOR THIS TIME OF THE YEAR INITIALLY IN THE 70S WILL SLOWLY
MODERATE EACH DAY WITH HIGHS IN THE 80S BY SUN.
WE WILL SEE A PUSH OF MUCH WARMER AND MOIST AIR MAKE A RUN AT THE
AREA LATE SUN AND INTO MON. ONCE THE POTENTIAL TROPICAL SYSTEM OVER
THE WRN ATLANTIC STEERS OUT TO SEA...THIS WILL ALLOW THE RIDGE TO
SHIFT EAST AND THE NEXT TROUGH TO MOVE TOWARD THE AREA. THE CHC OF
SHOWERS AND STORMS WILL THEN INCREASE SUN NIGHT AND MON WITH A
RETURN TO MORE TYPICAL SUMMER TIME TEMPERATURES AND HUMIDITY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 743 PM EDT MON JUN 30 2014
CONVECTION HAS ACCELERATED AND IS TRACKING CLOSE TO 50 KNOTS. THUS
THE TAFS FEATURE A SOONER ARRIVAL OF THE STORMS. THIS ALSO MEANS
THE LINE MOVES OUT QUICKER. WHILE LESS IN THE WAY OF CONVECTION IS
FORECASTED LATER TONIGHT...INSTABILITY DOES PERSIST...THUS I
FEATURED VCTS IN THE TAFS. GUSTY WINDS OVER 35 KNOTS LIKELY WITH THE
ONSET OF THIS INITIAL BATCH OF STORMS.
&&
.MARINE...
ISSUED AT 250 PM EDT MON JUN 30 2014
WINDS AND WAVES TO POSE HAZARDS TO SMALL CRAFT AND BEACH GOERS
THROUGH THIS EVENING. WINDS AND WAVES WILL DIMINISH OVERNIGHT BUT
GUSTY WINDS WILL CREATE HAZARDOUS CONDITIONS AGAIN TUESDAY.
&&
.HYDROLOGY...
ISSUED AT 250 PM EDT MON JUN 30 2014
THUNDERSTORMS ARE EXPECTED TONIGHT AND THESE STORMS ARE LIKELY TO
PRODUCE MODERATE TO HEAVY RAINFALL FOR A BRIEF PERIOD OF TIME.
THIS COULD RESULT IN SOME LOCALIZED FLOODING AND QUICK RISES ON
CREEKS AND STREAMS. TRAINING OF STORMS IS NOT ANTICIPATED TO OCCUR
THIS EVENING...SO RISES ON LARGER RIVERS IS EXPECTED TO BE
MINIMAL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY EVENING FOR MIZ037-043-
050-056-064-071.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TUESDAY NIGHT FOR
LMZ844>849.
&&
MESOSCALE...OSTUNO
SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...NJJ
AVIATION...MJS
HYDROLOGY...MACZKO
MARINE...MACZKOHazardous weather outlook, Jun 30, 4:17 PM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT MON JUN 30 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 PM EDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO BEGIN TO
MOVE INTO THE LAKESHORE COUNTIES AROUND 9 PM THIS EVENING. THIS LINE
WILL THEN MOVE EAST ACROSS THE AREA AND REACH THE U.S.-127 BY
MIDNIGHT. THE MAIN THREATS WITH THIS LINE OF STORMS WILL BE DAMAGING
WINDS TO 70 MPH AND HEAVY RAINFALL. LARGE HAIL WILL ALSO BE
POSSIBLE. THERE IS A LOW CHANCE OF A TORNADO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.
LMZ844>849-011900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
517 PM EDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO
THE NEARSHORE WATERS BY 9 PM THIS EVENING. THE MAIN THREATS WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS TO 70 MPH. LARGE HAIL
WILL ALSO BE POSSIBLE. THERE IS A LOW CHANCE OF WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES WILL BE HAZARDOUS TO SWIMMERS AND BOATERS ON LAKE
MICHIGAN TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.
NJJ
In the hours before
Local storm report, Jun 30, 9:17 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1017 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST GRAND JUNCTION 42.40N 86.07W
06/30/2014 E40 MPH VAN BUREN MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 30, 9:20 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 2 NNW LAWTON 42.19N 85.86W
06/30/2014 E45 MPH VAN BUREN MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 30, 9:22 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 1 NE OSHTEMO 42.27N 85.66W
06/30/2014 E45 MPH KALAMAZOO MI AMATEUR RADIO
HAM RADIO RELAYED A REPORT FROM THE PUBLIC
OF AN ESTIMATED WIND GUST.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 30, 9:30 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 3 SE KALAMAZOO 42.24N 85.54W
06/30/2014 M53 MPH KALAMAZOO MI ASOS
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 30, 9:31 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND DMG KALAMAZOO 42.27N 85.60W
06/30/2014 KALAMAZOO MI TRAINED SPOTTER
TREE DOWN ON A HOUSE.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 30, 9:37 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG KALAMAZOO 42.27N 85.59W
06/30/2014 KALAMAZOO MI 911 CALL CENTER
SPOKE TO KALAMAZOO DISPATCH. THEY ARE
RECEIVING SEVERAL REPORTS OF TREE AND POWER
LINES DOWN AT THE TIME. A HOUSE FIRE WAS
CALLED IN POSSIBLY DUE TO WIRES/BLOWN
TRANSFORMER.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThunderstorm Wind, Kalamazoo
- When
- July 1, 12:10 AM EST to 12:25 AM EST
- Where
- Kalamazoo County, 3.59 mi W of Schoolcraft to 2.56 mi W of Fulton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -85.700
Numerous trees and power lines were blown down mainly across southern Kalamazoo county from around Schoolcraft east to Vicksburg. Winds of up to 70 to 75 mph were estimated. Some trees fell on area homes and cars.
Thunderstorm Wind, Calhoun
- When
- July 1, 12:47 AM EST to 1:05 AM EST
- Where
- Calhoun County, 0.69 mi S of (Btl)kellog Arpt Btl to 0.51 mi W of Albion
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.310, -85.250
An NWS storm survey indicated that winds reached up to 80 to 90 mph near to northeast of Albion in Calhoun county, where numerous trees and power lines were blown down with extensive power outages. One roof was also blown off a home. A 74 mph wind gust was measured at Brooks field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1, 20143 deaths · 1 event
- Tornadoes and Hail in Indiana, July 1, 20142 deaths · 1 injured · EF1 · 38 events
- Flash Flood and Lightning Strikes in Arkansas, July 1, 20141 death · $25,000 · 3 events
- Excessive Heat in Washington, July 1, 20141 death · 1 injured · 2 events
- Excessive Heat in Oregon, July 1, 20141 death · 1 injured · 1 event
- Flooding in Arkansas, July 1 to 17, 2014$13 million · 5 events
- Wildfire in Nevada, July 1 to 10, 20142 injured · $175,000 · 2 events
- Drought in Texas, July 1 to 31, 2014$96,000 · 24 events
- Damaging Winds in Michigan, July 1, 2014$49,000 · 64 kt wind · 36 events
- Damaging Winds in Indiana, July 1, 2014$109,000 · 65 kt wind · 11 events
- Damaging Winds in New York, July 1, 2014$60,000 · 50 kt wind · 12 events
- Damaging Winds in New York, July 1 to 2, 2014$70,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520836, 520837.